Cardiovascular drugs: methyldopa adverse effects: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Cardiovascular drugs: methyldopa adverse effects

Sample item

A 29-year-old woman at 34 weeks of gestation on methyldopa for gestational hypertension becomes pale and tired. Haemoglobin is 8 g/dL, indirect bilirubin is raised, platelets and liver enzymes are normal, and the direct Coombs test is positive. What is the most likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Drug-induced autoimmune haemolytic anaemia

Methyldopa causes a positive direct Coombs test in a substantial minority of patients, and a few develop frank autoimmune haemolysis through antibodies against red cell Rh antigens. Normal platelets and liver enzymes make HELLP unlikely, and the Coombs-positive result separates it from oxidative or microangiopathic haemolysis. The drug is stopped and an alternative such as labetalol or nifedipine is used.

Option by option

  • A. Hypersplenism from drug-induced hepatic fibrosis

    Methyldopa can cause hepatitis, but hypersplenism would not cause a positive Coombs test.

  • B. Drug-induced autoimmune haemolytic anaemia (correct)

    Correct. A positive direct antiglobulin test with haemolysis is the typical methyldopa complication.

  • C. G6PD deficiency with oxidative haemolysis

    G6PD haemolysis is Coombs negative and has bite cells with an oxidant trigger.

  • D. HELLP syndrome with microangiopathic haemolysis

    HELLP needs raised liver enzymes and low platelets, and its haemolysis is Coombs negative.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is B, Drug-induced autoimmune haemolytic anaemia. Methyldopa causes a positive direct Coombs test in a substantial minority of patients, and a few develop frank autoimmune haemolysis through antibodies against red cell Rh antigens.

Why is "Hypersplenism from drug-induced hepatic fibrosis" not the answer?

Methyldopa can cause hepatitis, but hypersplenism would not cause a positive Coombs test.

Why is "G6PD deficiency with oxidative haemolysis" not the answer?

G6PD haemolysis is Coombs negative and has bite cells with an oxidant trigger.

Why is "HELLP syndrome with microangiopathic haemolysis" not the answer?

HELLP needs raised liver enzymes and low platelets, and its haemolysis is Coombs negative.

What concept does this question test?

It tests Cardiovascular drugs: methyldopa adverse effects in Pharmacology. Normal platelets and liver enzymes make HELLP unlikely, and the Coombs-positive result separates it from oxidative or microangiopathic haemolysis. The drug is stopped and an alternative such as labetalol or nifedipine is used.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cardiovascular drugs: methyldopa adverse effects?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.